Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 5, NWS Birmingham, AL

January 1, 20119 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 1, 2011, 4:36 AM CST for 9 counties in Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2011, 4:36 AM CST (10:36 UTC)
Expired
Jan 1, 2011, 5:15 AM CST
In force
39 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Bibb County, AL, Blount County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Marengo County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 78 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 1, 3:10 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WUUS54 KBMX 011036
SVRBMX
ALC007-009-063-065-073-091-119-125-127-011115-
/O.NEW.KBMX.SV.W.0005.110101T1036Z-110101T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 AM CST SAT JAN 1 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BIBB COUNTY IN CENTRAL ALABAMA...
  SOUTHWESTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
  SOUTHERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
  HALE COUNTY IN WEST CENTRAL ALABAMA...
  WESTERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
  EXTREME NORTH CENTRAL MARENGO COUNTY IN SOUTHWEST ALABAMA...
  CENTRAL SUMTER COUNTY IN WEST CENTRAL ALABAMA...
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
  SOUTHERN WALKER COUNTY IN CENTRAL ALABAMA...

* UNTIL 515 AM CST

* AT 431 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  BOLEY SPRINGS TO SAMANTHA TO LAKE LURLEEN STATE PARK TO COKER TO
  KNOXVILLE TO ALLISON TO 6 MILES EAST OF EMELLE TO CUBA...AND MOVING
  NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTHPORT...YORK...TUSCALOOSA...HOLT...LIVINGSTON...CORDOVA...DORA
  AND DEMOPOLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CST SATURDAY MORNING
FOR ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3254 8840 3267 8828 3299 8783 3318 8772
      3327 8780 3342 8762 3361 8757 3361 8742
      3368 8742 3370 8753 3371 8753 3392 8709
      3390 8709 3387 8695 3396 8678 3283 8725
      3283 8747 3258 8752 3238 8842
TIME...MOT...LOC 1035Z 239DEG 44KT 3367 8746 3348 8751
          3333 8768 3323 8761 3305 8772 3285 8792
          3273 8817 3247 8840

$$

17/KLAWS
1 follow-up statement
097 
WWUS54 KBMX 011053
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 AM CST SAT JAN 1 2011

ALC007-009-063-065-073-091-119-125-127-011115-
/O.CON.KBMX.SV.W.0005.000000T0000Z-110101T1115Z/
MARENGO AL-SUMTER AL-HALE AL-GREENE AL-BIBB AL-TUSCALOOSA AL-
JEFFERSON AL-WALKER AL-BLOUNT AL-
453 AM CST SAT JAN 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
BLOUNT...SOUTHEASTERN WALKER...WESTERN JEFFERSON...TUSCALOOSA...
WESTERN BIBB...SOUTHERN GREENE...HALE...CENTRAL SUMTER AND EXTREME
NORTH CENTRAL MARENGO COUNTIES UNTIL 515 AM CST...

AT 448 AM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED...
PRODUCING  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM SIPSEY TO 7 MILES NORTH OF
BANKHEAD LOCK AND DAM TO SAMANTHA TO DEERLICK CREEK CAMPGROUNDS TO 7
MILES NORTH OF MOUNDVILLE TO EUTAW TO BOLIGEE TO YORK...MOVING
NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  EUTAW...DORA...SUMITON...DEMOPOLIS...GREENSBORO...GORGAS...THE
  UNIVERSITY OF WEST ALABAMA...DEERLICK CREEK CAMPGROUNDS...BELOIT
  AND ROCKY HOLLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3254 8840 3265 8830 3298 8784 3311 8776
      3320 8759 3337 8767 3361 8754 3361 8742
      3370 8743 3392 8709 3387 8695 3396 8678
      3284 8724 3287 8742 3283 8742 3283 8747
      3258 8753 3238 8842
TIME...MOT...LOC 1053Z 238DEG 44KT 3388 8703 3359 8730
          3344 8750 3334 8738 3313 8755 3285 8783
          3280 8795 3253 8827

$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 3:46 AM CST, 50 minutes earlier.

Area forecast discussion, Jan 1, 3:46 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 AM CST SAT JAN 1 2011

.DISCUSSION...

ON MY LAST SHIFT...I WAS FORECASTING SNOW...NOW SEVERE WEATHER
WEATHER. OH WHAT FUN IT IS TO FORECAST HERE IN THE DEEP SOUTH. HAVE
BEEN WATCHING DEWPOINTS ALL AFTERNOON AND EVENING SLOWLY RISE ACROSS
THE SOUTHWEST AND WEST TO WHERE THEY ARE NOW. MID 60S ARE EVIDENT IN
THE FAR SOUTHWEST WITH LOW 60S ACROSS THE FAR WESTERN COUNTIES. THIS
IS JUST AHEAD OF THE COLD FRONT THAT IS STILL IN MISSISSIPPI. AS OF
245 AM...HELICITY VALUES WERE OFF THE CHARTS WITH VALUES OF 500 TO
1000...CAPES AROUND 500...ALTHOUGH THE MOST EFFECTIVE INSTABILITY
WAS STILL OUT IN EAST CENTRAL MISSISSIPPI. AS THE FRONT WORKS SLOWLY
SOUTH AND EAST THIS AREA WILL ROTATE INTO THE REGION. AS IT ROTATES
THE DEWPOINTS WILL TRY TO INCREASE AHEAD OF IT. THIS IS THE MAIN
REASONING FOR THE EXTENSION OF THE TORNADO WATCH ACROSS THE CENTRAL
SECTIONS OF THE AREA. IT WILL BE TOUGH TO GET THE INSTABILITY INTO
PLACE ACROSS THE FAR NORTHEAST...BUT THE SHEAR IS EXTREMELY HIGH TO
THE WEST OF THIS AREA AND THE ENVIRONMENT SHOULD MODIFY. THE MAIN
THREATS STILL REMAINS IN THE WEST THROUGH THE EARLY MORNING AND THEN
WILL SHIFT EAST AS THE FRONT SLIDES THROUGH. THE WINDOW ACROSS THE
NORTH IS MUCH SMALLER THAN THE WINDOW ACROSS THE SOUTH. IN FACT WE
MAY STILL BE DEALING WITH A SEVERE WEATHER THREAT THROUGH THE EARLY
AFTERNOON ACROSS THE SOUTHEASTERN SECTIONS OF THE AREA. IN FACT THE
RAIN THREAT CONTINUES ACROSS THE SOUTH THROUGH THE OVERNIGHT HOURS
SUNDAY MORNING.

WILL CLEAR COUNTIES IN BOTH WATCHES AS THE MORNING PROGRESSES.

HIGH PRESSURE SETS UP SHOP THROUGH TUESDAY MORNING. AN UPPER LEVEL
FEATURE TRIES TO DEVELOP AHEAD OF A DRY COLD FRONT MOVING THROUGH.
THIS MAY BE ENOUGH TO BRING IN SOME MOISTURE INTO THE AREA AND
TRIGGER SOME SHOWERS TUESDAY AFTERNOON INTO WEDNESDAY. KEPT CHANCES
FAIRLY LOW AS THOUGHT PROCESS IS THAT THE BULK OF THE RAIN WILL
REMAIN SOUTH OF THE AREA. THE EURO IS A TOUCH SLOWER SO KEPT POPS IN
THROUGH THURSDAY MORNING.

MUCH COLDER TEMPERATURES WILL WORK IN BEHIND THIS FRONT WITH DAYTIME
TEMPERATURES IN THE 40S NORTH AND 50S SOUTH WITH EVENING LOWS
GENERALLY IN THE 20S AND LOW 30S.

16

&&

.AVIATION...06Z TAF DISCUSSION.

SCATTERED SH CONTINUE TO PLAGUE THE NORTHERN SITES THIS EVENING.
THIS TREND WILL PERSIST FOR AT LEAST THE NEXT 12-14 HOURS AS THE
FRONT IS STILL A WAYS TO THE WEST...BUT BEFORE THE FRONT GETS
HERE...WIDESPREAD TS WILL BE THE STORY.

CIGS AND VIS WILL CONTINUE TO DETERIORATE TONIGHT.  A FEW SITES ARE
SEEING VFR...BUT EVERYONE WILL FALL TO IFR DURING THE OVERNIGHT AND
INTO THE MORNING AS RAIN INTENSIFIES.

WINDS WILL REMAIN GUSTY OUT OF THE SOUTHEAST...BUT IT LOOKS LIKE
FROPA COULD BE AS EARLY AS 16Z AT TCL AND MOVE THROUGH MGM/TOI BY
00-01Z.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND
MONITORED FOR ACCURACY.

&&

.HYDROLOGY...RIVER OUTLOOK.

MOST OF THE HEAVIER RAINFALL TONIGHT AND SATURDAY IS EXPECTED TO
FALL IN THE TOMBIGBEE AND WARRIOR RIVER BASINS. CURRENT
PROJECTIONS SHOW THAT WHILE A 1.5 TO 2 INCH BASIN AVERAGE WILL
CREATE SIGNIFICANT RISES ON THE TOMBIGBEE AND WARRIOR
BASINS...CURRENT LEVELS ARE LOW ENOUGH TO KEEP AREA FORECAST
POINTS FROM GOING INTO FLOOD. IT WOULD TAKE CLOSER TO 2.5 OR 3
INCHES FOR WIDESPREAD MINOR FLOODING TO OCCUR.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     61  31  48  22  53 / 100  30   0   0   0
ANNISTON    62  32  49  24  54 / 100  30  10   0   0
BIRMINGHAM  62  32  48  26  54 / 100  20   0   0   0
TUSCALOOSA  63  31  50  24  56 / 100  20   0   0   0
CALERA      62  32  49  26  55 / 100  30   0   0   0
AUBURN      63  39  53  27  57 / 100  70  10   0   0
MONTGOMERY  68  37  53  27  59 / 100  60  10   0   0
TROY        68  41  54  27  59 / 100  70  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR THE FOLLOWING
COUNTIES: BIBB...BLOUNT...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...MARENGO...MARION...PERRY...PICKENS...
SHELBY...ST. CLAIR...SUMTER...TUSCALOOSA...WALKER...WINSTON.

&&

16/16/27
Hazardous weather outlook, Jan 1, 3:56 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 AM CST SAT JAN 1 2011

ALZ011>015-017>050-021000-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
356 AM CST SAT JAN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

MODERATE TO HEAVY RAIN IS EXPECTED TO CONTINUE ACROSS NORTHERN AND
WESTERN SECTIONS OF CENTRAL ALABAMA AS STORMS WILL HAVE A
TENDENCY TO TRAIN OVER THE SAME LOCATION AND COULD RESULT IN
LOCALIZED FLOODING. THE MAIN THREAT WILL CONTINUE THROUGH NOON.

ALONG WITH THE HEAVY RAIN...THERE IS A THREAT FOR SCATTERED
SEVERE THUNDERSTORMS THROUGH THE EARLY AFTERNOON. THE THREAT
SHOULD INCLUDE DAMAGING WINDS...HAIL...AND ISOLATED
TORNADOES...MAINLY ALONG AND WEST OF AN ANNISTON TO SELMA LINE.

STRONG GUSTY WINDS WILL ALSO BE POSSIBLE AHEAD OF THE COLD FRONT.
SUSTAINED WINDS OF 15 TO 20 MPH AND GUSTS UP TO 30 MPH WILL BE
POSSIBLE THROUGH NOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 1, 2:38 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 AM CST SAT JAN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     1 S VERNON              33.74N 88.11W
01/01/2011                   LAMAR              AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON HIGHWAY 17.

&&

SUNGER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 8:43 PM CSTSpecial Weather StatementBMXPickens47 min
Dec 31, 11:15 PM CSTAreal Flood AdvisoryBMXMarion, Walker, Winston3 hr
Jan 1, 12:28 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more9 hr
Jan 1, 12:57 AM CSTSevere Thunderstorm WarningBMXMarion, Winston33 min
Jan 1, 1:17 AM CSTFlash Flood WarningBMXFayette, Lamar, Marion, Walker, Winston4 hr
Jan 1, 1:53 AM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion37 min
Jan 1, 2:26 AM CSTTornado WarningBMXFayette, Lamar, Marion, Walker34 min
Jan 1, 2:27 AM CSTTornado WarningBMXPickens48 min
Jan 1, 3:10 AM CSTTornado WarningBMXPickens, Tuscaloosa35 min
Jan 1, 3:36 AM CSTFlash Flood WatchBMXEtowah, St. Clair8 hr
Jan 1, 3:37 AM CSTFlash Flood WarningBMXFayette, Pickens, Tuscaloosa, Walker, Winston3 hr
Jan 1, 3:37 AM CSTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter38 min
Jan 1, 4:13 AM CSTSevere Thunderstorm WarningBMXFayette, Greene, Pickens, Sumter, Tuscaloosa47 min
Jan 1, 5:27 AM CSTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Perry, Sumter, Tuscaloosa48 min
Jan 1, 5:46 AM CSTAreal Flood AdvisoryBMXTuscaloosa3 hr
Jan 1, 9:29 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter24 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.